Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 13, NWS Hanford, CA

March 4, 2005Kern County, California

NWS Hanford, CA issued this severe thunderstorm warning at Mar 4, 2005, 3:44 PM PST for Kern County, California. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2005, 3:44 PM PST (23:44 UTC)
Expired
Mar 4, 2005, 4:15 PM PST
In force
31 min
Issued by
NWS Hanford, CA
Area
Counties, with a storm outline in the text

County Kern County, CA

The radar

The San Joaquin Valley radar (KHNX), 106 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2005-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2005-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KHNX 042345
SVRHNX
CAC029-050015-
/O.NEW.KHNX.SV.W.0013.050304T2344Z-050305T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
344 PM PST FRI MAR 4 2005

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA

* UNTIL 415 PM PST

* AT 341 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES SOUTH OF
  SHAFTER...OR ABOUT 17 MILES WEST OF BAKERSFIELD...AND MOVING WEST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERSTATE 5 BY 410 PM PST

LAT...LON 3529 11922 3546 11915 3557 11946 3536 11955

$$

BURGER
1 follow-up statement
000 
WWUS56 KHNX 042358
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
356 PM PST FRI MAR 4 2005

CAC029-050015-
/O.CON.KHNX.SV.W.0013.000000T0000Z-050305T0015Z/
KERN CA-
356 PM PST FRI MAR 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM PST FOR WEST
CENTRAL KERN COUNTY...

AT 349 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 7 MILES SOUTH OF SHAFTER...OR ABOUT 17
MILES WEST OF BAKERSFIELD...MOVING WEST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUTTONWILLOW BY 415 PM PST

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. 

LAT...LON 3529 11922 3546 11915 3557 11946 3536 11955

$$

BINGHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 2:20 PM PST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 4, 2:20 PM PST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HANFORD CA
220 PM PST FRI MAR 4 2005

.SHORT TERM...FOR THE CENTRAL CALIFORNIA INTERIOR...ISOLATED
AFTERNOON CONVECTION STARTING TO FIRE UP OVER THE SOUTH END OF THE
CWFA. BASED ON WORKSTATION-ETA CONVECTIVE ANALYSIS...WILL EXPECT
THE MAIN AREA OF THUNDERSTORM DEVELOPMENT FROM FRESNO COUNTY SOUTH.
MODELS ANALYSIS PLACES CAPE VALUES OF +800 J/KG NEAR BAKERSFIELD
WITH +500 J/KG DOWN TO THE LOS ANGELES COUNTY LINE AND UP TO
FRESNO. DUE TO THE SLIGHTLY LOW CAPE VALUES ALONG WITH MINIMAL
SHEAR...WILL KEEP WORDING AS ISOLATED WHICH WILL BE PULSE IN
NATURE. FURTHERMORE...CLOUD COVER AND SOME LIGHT RAIN AND SNOW OVER
THE NORTH END OF THE DISTRICT MAY HELP SUPPRESS CONVECTION THIS
AFTERNOON. THIS LOWER POTENTIAL OVER THE NORTH END IS ALSO SUPPORT
BY SPC WHICH KEEPS THE GENERAL THUNDERSTORM CATEGORY IN THE SAME
AREA. YET...WILL KEEP WORDING OF ISOLATED THUNDERSTORMS OVER THE
ENTIRE VALLEY AND FOOTHILL...AS WELL AS THE KERN MOUNTAINS AND
DESERTS THROUGH THE LATE AFTERNOON AND EVENING HOURS.

RUC40 AND IR SATELLITE PIC ANALYSIS SHOWS THE UPPER LOW CURRENTLY
SPINNING OFF THE LOS ANGELES/ORANGE COUNTY COAST AND TRACKING
SOUTHEAST. A SECONDARY LOW IS STARTING TO DROP BEHIND THE MAIN LOW
AND IS CURRENTLY NEAR MONTEREY. INTERACTION OF THE TWO LOWS WILL
KEEP THE ENTIRE DISTRICT UNSETTLED THROUGH OUT THE NIGHT.
DEFORMATION ZONE HAS NOW SHIFTED SOUTHEAST MORE OVER KERN COUNTY.
WILL THEREFORE EXPECT BEST DYNAMICS FROM DIFLUENCE FLOW TO BE OVER
KERN BEFORE SHIFTING INTO SOUTHERN CALIFORNIA LATER TONIGHT.
THEREFORE...WILL EXPECT PRECIPITATION AND THE THREAT OF
THUNDERSTORMS OVER THE VALLEY TO DIMINISH NEAR MIDNIGHT WITH A
CONTINUED THREAT OF PRECIPITATION OVER THE KERN MOUNTAINS AND
DESERTS INTO SATURDAY. AS FOR THE SNOW ADVISORY OVER THE KERN
MOUNTAINS...WILL GO AHEAD AND CANCEL THE ADVISORY AS THE ATMOSPHERE
REMAINS TO WARM FOR MODERATE SNOW FALL.

LATEST MODEL ANALYSIS AT 500MB NOW ATTEMPTS TO MOVE THE UPPER LOW TO
SOUTHERN ARIZONA BY SATURDAY AFTERNOON. WILL MAINTAIN A SLIGHT
CHANCE OVER THE KERN COUNTY MOUNTAINS THROUGH SATURDAY BEFORE
ALLOWING THE TERMINATION OF PRECIP OVER THE CWFA. MODELS SHOW THE
ENTIRE DISTRICT DRYING ON SATURDAY INTO SUNDAY AS THE UPPER LEVEL
FLOW BECOMES MORE OFFSHORE. THEREFORE...WILL GO DRY STARTING DAY 3
AND MAINTAINING A DRY FORECAST INTO THE EXTENDED.

.LONG TERM...FOR MONDAY NIGHT THROUGH FRIDAY...A WARM AND DRY
PATTERN WILL PREVAIL ON DAYS 4-7 AS A STRONG UPPER RIDGE EXTENDS
ONSHORE FROM THE EPAC...WITH AXIS SHIFTING INLAND OVER THE
INTERMOUNTAIN WEST FRI. OFFSHORE SURFACE FLOW SHOULD COMBINE WITH
INCREASED UPPER AIR TEMPS TO SUPPORT AFTERNOON HIGHS IN THE LOWER
70S THRU THE PERIOD...WITH 50S ACROSS THE HIGH SIERRA. HOWEVER TEMPS
WILL LOWER SLIGHTLY ON FRIDAY AS RIDGE AXIS MOVES EAST AND SURFACE
GRADS BECOME MORE ONSHORE. MOSTLY CLEAR SKIES WILL ALSO PREVAIL THRU
THE PERIOD WITH ONLY SCATTERED CI OVER THE CWA AS SOME HIGH LEVEL
MOISTURE OVERRIDES RIDGE. RADIATIONAL COOLING SHOULD ALSO RESULT IN
PATCHY LATE NIGHT/EARLY MORNING FOG IN THE CENTRAL AND SOUTHERN SJ
VALLEY...HOWEVER SURFACE BASED INVERSION SHOULD BE THIN RESULTING
IN FOG RAPID BURNOFF BY MID-MORNING.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MOLINA/JSN

WEATHER.GOV/HANFORD /ALL LOWER CASE/
Hazardous weather outlook, Mar 4, 5:00 AM PST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
500 AM PST FRI MAR 4 2005

CAZ089>094-051300-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-TULARE COUNTY FOOTHILLS-
500 AM PST FRI MAR 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN
SAN JOAQUIN VALLEY...AND THE SOUTHERN SIERRA NEVADA FOOTHILLS.

.DAY ONE...TODAY

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON. ANY
THUNDERSTORMS THAT DO DEVELOP MAY PRODUCE FREQUENT LIGHTNING
...BRIEF HEAVY RAINFALL...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

CAZ096-097-051300-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-TULARE COUNTY MOUNTAINS-
500 AM PST FRI MAR 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA
NORTH OF KERN COUNTY.

.DAY ONE...TODAY

A WINTER STORM WARNING IS IN EFFECT FROM 6 AM TO 6 PM. PLEASE
REFER TO THE LATEST WINTER WEATHER MESSAGE /WWUS46 KHNX/ FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

CAZ095-051300-
KERN COUNTY MOUNTAINS-
500 AM PST FRI MAR 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS.

.DAY ONE...TODAY

A SNOW ADVISORY ABOVE 6000 FEET IS IN EFFECT FROM 6 AM TO 6 PM.
PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE /WWUS46 KHNX/
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

CAZ098-099-051300-
INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT-
500 AM PST FRI MAR 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY
DESERTS.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

DCH

In the hours before

Local storm report, Mar 4, 3:22 PM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
322 PM PST FRI MAR 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             RIDGECREST              35.63N 117.66W
03/04/2005  0.25 INCH        KERN               CA   TRAINED SPOTTER

0243 PM     HAIL             BAKERSFIELD             35.36N 119.00W
03/04/2005  0.25 INCH        KERN               CA   BROADCAST MEDIA

0245 PM     HAIL             BAKERSFIELD             35.36N 119.00W
03/04/2005  0.25 INCH        KERN               CA   LAW ENFORCEMENT

0258 PM     HAIL             BAKERSFIELD             35.36N 119.00W
03/04/2005  1.00 INCH        KERN               CA   LAW ENFORCEMENT

            REPORTED ON CALIFORNIA AVE IN BAKERSFIELD.

0305 PM     HAIL             BAKERSFIELD             35.36N 119.00W
03/04/2005  0.25 INCH        KERN               CA   TRAINED SPOTTER

            REPORTED ON COFFEE RD. HEAVY RAIN ALSO REPORTED WITH 6
            INCHES OF WATER ON ROADWAY.

0311 PM     HAIL             BAKERSFIELD             35.36N 119.00W
03/04/2005  0.25 INCH        KERN               CA   BROADCAST MEDIA

            NUMEROUS AREAS OF STREET FLOODING ALSO REPORTED IN
            BAKERSFIELD.

&&

CB

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 2:47 PM PSTSevere Thunderstorm WarningHNXKern28 min
Mar 4, 3:12 PM PSTSevere Thunderstorm WarningHNXKern33 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.